Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS North Platte, NE

April 15, 2003Frontier County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 15, 2003, 6:03 PM CDT for Frontier County, Hayes County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 6:03 PM CDT (23:03 UTC)
Expired
Apr 15, 2003, 6:45 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Frontier County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 151 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 3:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3632 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 152303 CCA
SVRLBF
NEC063-085-152345-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED FOR ALL OF FRONTIER COUNTY
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HAYES COUNTY IN SOUTHWEST NEBRASKA
  FRONTIER COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 645 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 22 MILES SOUTH OF
  MAYWOOD...OR ABOUT 13 MILES NORTHWEST OF MCCOOK...MOVING NORTH AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  10 MILES WEST OF CURTIS AROUND 630 PM CDT
  4 MILES WEST OF MAYWOOD AROUND 635 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHWEST NEBRASKA.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4038 10104 4037 10022 4064 10019 4068 10101

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:57 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 15, 2:57 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 PM CDT TUE APR 15 2003

...CONVECTION TODAY...WINDS TOMORROW...THEN WEEKEND SYSTEM MAIN
CHALLENGES...

UPPR PATTERN VERY CHAOTIC THIS AM WITH H5 FLOW ALMOST DUE SOUTH TO
NORTH. ARCTIC VORTEX CENTERED OVR HUDSON BAY WITH DEEP CUTOFF LOW
DIGGING INTO THE SWRN CONUS. WV IMAGERY AT 18Z INDICATING VORTEX
OVER SWRN UT WITH LEAD SHORTWAVE ENTERING ERN COLORADO. AS EVIDENCED
BY VIS PICS AT 18Z...CU ALREADY FIRING IN SERN CO/SWRN KS. SFC
ANALYSIS AT 18Z INDICATING SFC LOW OVR NERN COLORADO WITH WARM FRONT
EXTENDING FROM OGA TO ANW. DRYLINE EXTENDS FROM JUST E OF BBW TO
HAYS KANSAS AND POINTS SWD. 18Z SOUNDING FARILY UNIMPRESSIVE WITH
FORECASTING DILEMMAS HIGHLIGHTED WITH CONVECTION TONIGHT...WIND
EVENT TOMORROW...THEN NEXT SYSTEM FRIDAY INTO SATURDAY.

.TONIGHT THROUGH WEDNESDAY NIGHT...CAP IN PLACE ATTM WILL BEGIN TO
ERODE QUICKLY BY 00Z AS UPPR WAVE PULLS OUT OF SRN CO. SHOULD SEE
CONVECTION FIRE INITIALLY ALONG THE DRY LINE WITH ADDTL THREAT ALONG
WARM FRONT. MAIN CONCERN FOR SEVERE THREAT IN THE FA WILL BE LARGE
HAIL WITH AN OUTSIDE CHANCE FOR A TORNADO ALONG THE WARM FRONT.
HELICITIES ARE DECENT IN THE VICINITY OF THIS FEATURE BUT NOT OVERLY
IMPRESSIVE. BEST SHOT FOR PERSISTENT PCPN IS IN THE CARDS FOR
OVERNIGHT AND TOMORROW AS STRONG DEFORMATION ZONE ORIENTS ITSELF
ACROSS THE FA ON THE BACK SIDE OF EXITING UPPR LOW. MOISTURE WILL BE
PLENTIFUL AHEAD OF THE UPPR LOW AND SHOULD HAVE NO PROBLEM WRAPPING
AROUND THE DEEPENING SYSTEM. WILL CONTINUE LIKELY THREAT FOR PRECIP
TOMORROW WITH ALL LIQUID IN THE FCST. AIR COLD ENOUGH FOR SNOW
SHOULD BE ABSENT AS UPPR LOW NOT IN PHASE WITH ARCTIC VORTEX OVR ERN
CANADA. OTHER CONCERN OTHER THAN PRECIP WILL BE STRONG WINDS LATE
TONIGHT AND TOMORROW. NRLY H85 WIND FIELD INCREASES QUICKLY AFTER
MIDNIGHT TO 40+ KTS BY 12Z WED AM. STRONGEST CAA AS WELL AS LARGEST
PRESSURE RISES EVIDENT ACROSS THE SRN FA FROM 15Z-21Z...SO THINK
THIS WILL BE THE BEST SPOT FOR WIND ADVISORY. WILL FORGO HIGH WIND
WARNING RIGHT NOW AS FA SHOULD BE UNDER THICK CLOUD CANOPY DURING
PERIOD OF HIGHEST H85 WINDS. AS FOR TIMING...WILL START ADVZY IN SW
AND W LATE TONIGHT...EXTENDING THIS INTO THE CENTRAL COUNTIES DURING
THE DAY WEDS. WILL INCLUDE ALL LOCATIONS S OF A LINE FROM GARDEN
COUNTY TO WHEELER COUNTY. WINDS AND CLOUDINESS DIMINISH
SUBSTANTIALLY BY EVENING AS WEAK RIDGING/WAA PATTERN COMMENCES
OVERNIGHT.

.THURSDAY AND FRIDAY...NICE DAY ON TAP THURSDAY WITH FA BETWEEN
SYSTEMS. H85 TEMPS FAIRLY WARM IN THE SOUTH AND WEST. COOLER TEMPS
IN THE NERN ZONES WILL NECESSITATE MENTION OF MID 50S. NEXT WAVE
ARRIVES THURSDAY NIGHT WITH PRECIP THREAT BEGINNING IN THE WEST LATE.
AVN AND ETA SHOW DECENT AGREEMENT WITH TIMING OF SHORTWAVES ARRIVAL
WITH TODAYS RUNS SO CONFIDENCE IN PRECIP BETTER THURSDAY NIGHT INTO
FRIDAY. WITH THIS IN MIND POPS INCREASED ON FRIDAY.

.DAYS 4 THROUGH 7...ON SATURDAY...BEST DYNAMICS ASSOCIATED WITH
UPPR TROF CLEAR FA EARLY. THIS WILL BE WELL AHEAD OF COLDEST AIR (PER
H85-H7 THICKNESS VALS)...SO SNOW THREAT IS THERE...BUT AT THE SAME
TIME...IT SHOULD BE MINIMAL. WILL CONTINUE RAIN/SNOW MIX INTO THE
AFTN EARLY FOR THE NWRN ZONES WITH ALL LIQUID LATE AFTN. WILL
MENTION RAIN SNOW MIX ON SAT NIGHT THROUGH MID MORNING ON SUNDAY
WITH CONTINUED COLD AIR IN PLACE AND WEAK DYNAMICS. GIVEN FASTER MRF
SOLN...PULLING POPS ON SUNDAY AFTN WOULD BE WARRANTED...HOWEVER
THINK MRF IS STILL A TAD TOO FAST...SIMILAR TO END PDS OF GFS/AVN
YSTRDY. WITH THIS IN MIND...A COMPROMISE WITH THE ECMWF WILL BE
UTILIZED WITH POPS PULLED ON SUN NIGHT. MONDAY AND TUESDAY LOOK WARM
AND TRANQUIL AHEAD OF NEXT APPG SYSTEM ON WEDNESDAY.

COORDINATED WITH CYS..GID AND GLD

.LBF...WIND ADVISORY OVERNIGHT AND WEDNESDAY ZONES
NEZ22>025-035>037-056>059-069-071
WIND ADVISORY WEDNESDAY ONLY ZONES NEZ026>029-NEZ038

CLB
Hazardous weather outlook, Apr 15, 10:13 AM CDT, 7 hours 50 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-152045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1013 AM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A POSSIBILITY FOR SEVERE THUNDERSTORM DEVELOPMENT OVER THE
OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT. THE MAIN FOCUS FOR
THUNDERSTORM DEVELOPMENT...A NEARLY STATIONARY FRONT OVER NORTHERN
NEBRASKA WHICH IS EXPECTED TO SAG SOUTH OVERNIGHT.

THE AREA OF GREATEST CONCERN WILL BE EAST OF A LINE FROM IMPERIAL
NORTH TO HYANNIS AND THEN NORTHEAST TO VALENTINE.

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE THE PRIMARY
THREAT. AN ISOLATED TORNADO COULD DEVELOP ALONG THE STATIONARY FRONT
DRAPED OVER NORTHERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY WINDS OF 30 TO 40 MPH WITH FREQUENT GUSTS TO 45 MPH ARE
EXPECTED OVER THE ENTIRE OUTLOOK AREA. WINDS WILL REMAIN STRONG
THROUGH WEDNESDAY EVENING. THE AREA WILL BE MONITORED FOR A POSSIBLE
WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON AND TONIGHT.
STORM SPOTTERS SHOULD BE ALERT AND READY FOR ACTIVATION.

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:01 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.